Adverse effects produced by phenytoin are frequent, of a wide variety, and may occasionally be serious in nature, particularly when the drug is administered IV; rarely, fatalities have been reported. In some instances, adverse effects may subside as therapy is continued. Most patients tolerate phenytoin blood concentrations less than 25 mcg/mL. In some patients, blood concentrations of 25 mcg/mL are associated with nystagmus, ataxia, and diplopia. As the blood concentration exceeds 30 mcg/mL, drowsiness and lethargy, and rarely asterixis, may result; extreme lethargy and, occasionally, comatose states occur with greater than 50 mcg/mL. Some patients metabolize phenytoin slowly and thus exhibit signs of toxicity even with low to moderate dosage. This effect is believed to result from congenital enzyme deficiency.
Adverse GI effects of phenytoin include nausea and vomiting, constipation, epigastric pain, dysphagia, loss of taste, anorexia, and weight loss. Adverse CNS effects include mental confusion, nystagmus, ataxia, blurred vision, diplopia, toxic amblyopia, dizziness, insomnia, transient nervousness, motor twitching, and headache. Rarely, phenytoin-induced dyskinesias, including chorea, dystonia, tremor, and asterixis, have been reported. Serum phenytoin concentrations sustained above the optimal range may produce confusional states such as delirium, psychosis, or encephalopathy; rarely, irreversible cerebellar dysfunction may develop. A predominantly sensory peripheral polyneuropathy has been observed in patients receiving long-term phenytoin therapy. Phenytoin frequently produces gingival hyperplasia, especially in children, and it is occasionally so severe that it may require surgical removal. Gingival hyperplasia does not occur in edentulous areas of gums. Secondary inflammatory changes which result in an edematous enlargement of the primary gingival lesion can be minimized by good oral hygiene and gum massage.
Phenytoin produces hypertrichosis in some patients. Hypertrichosis is usually confined to the extremities but can also occur on the trunk and face and may be irreversible. Coarsening of the facial features in one sister in each of 2 pairs of identical twins has been attributed to phenytoin.
Scarlatiniform or morbilliform rash, sometimes accompanied by fever, may occur in patients receiving phenytoin; a morbilliform rash occurs most commonly. Rarely, phenytoin has produced severe dermatologic reactions such as bullous, exfoliative, or purpuric dermatitis, lupus erythematosus, Stevens-Johnson syndrome, or toxic epidermal necrolysis, and a few fatalities have resulted. Most serious dermatologic reactions occur within the first few months of therapy. Occasionally, severe cutaneous reactions have been accompanied by fever, lymphadenopathy, eosinophilia, arthralgias, and hepatic dysfunction, including jaundice, producing a syndrome resembling mononucleosis. Limited data suggest an increased risk of serious dermatologic reactions (e.g., Stevens-Johnson syndrome, toxic epidermal necrolysis) with phenytoin therapy in individuals of Asian ancestry who carry the human leukocyte antigen (HLA)-B*1502 allele. A retrospective case-controlled study in patients of Thai ancestry demonstrated an association between the risk of developing Stevens-Johnson syndrome and presence of the HLA-B*1502 allele. The HLA-B*1502 allele was present in all phenytoin-treated patients who experienced Stevens-Johnson syndrome; the allele was present in about 18% of the phenytoin-tolerant group. Marked variation exists in the prevalence of the HLA-B*1502 allele among various Asian populations. More than 15% of the population reportedly is HLA-B*1502-positive in parts of China, Thailand, Malaysia, the Philippines, and Taiwan. South Asians, including Indians, appear to have an intermediate prevalence of HLA-B*1502, which averages about 2-4% but may be higher in some groups. HLA-B*1502 is present in less than 1% of the population in Japan and Korea.(See Cautions: Precautions and Contraindications.)
Phenytoin administration has been associated with the development of lymphadenopathy (local or generalized) including benign lymph node hyperplasia, pseudolymphoma, lymphoma, and Hodgkin's disease. (See Cautions: Precautions and Contraindications.) Lymph node involvement may occur with or without serum sickness-like signs or symptoms (e.g., fever, rash, liver involvement); however, lymphadenopathy and severe cutaneous reactions rarely have preceded the development of phenytoin-induced systemic lupus erythematosus. Phenytoin has also been associated with a small number of fatalities caused by liver damage. Toxic hepatitis, periarteritis nodosa, immunoglobulin abnormalities, and Peyronie's disease have also occurred.
Adverse hematologic effects, sometimes fatal, have been associated with phenytoin, including thrombocytopenia, leukopenia, granulocytopenia, agranulocytosis, and pancytopenia (with or without bone marrow suppression). Macrocytosis and megaloblastic anemia, which usually respond to folic acid therapy, may also occur.
Osteomalacia has been associated with phenytoin therapy and is thought to be caused by phenytoin's interference with vitamin D metabolism. Phenytoin, especially in large doses, may increase blood glucose concentrations resulting in hyperglycemia and glycosuria. Patients with impaired renal function may be most susceptible to this effect. Average doses do not regularly elevate blood glucose or increase insulin requirements in diabetic patients, but a few patients have experienced fatal, hyperosmolar, nonketotic coma in which phenytoin may have played at least an accessory etiologic role.
The most important signs of toxicity associated with the IV use of phenytoin sodium are cardiovascular collapse and/or CNS depression; hypotension occurs if the drug is administered too rapidly by the IV route. Therefore, it is extremely important that the drug be administered slowly, at a rate not exceeding 50 mg/minute in adults and not exceeding 1-3 mg/kg per minute in pediatric patients to minimize toxicity. In geriatric patients with heart disease, it has been recommended that the drug be given at a rate of 50 mg over 2-3 minutes. Personnel and equipment should be readily available for administration of artificial respiration. (See Dosage and Administration.) Severe cardiotoxic reactions with reduced cardiac output, atrial or ventricular conduction depression, and ventricular fibrillation have occurred, sometimes resulting in death. Periarteritis nodosa also has been reported. Severe complications are most common in geriatric or debilitated patients.
IV administration of phenytoin has been associated with local soft-tissue reactions ranging from mild irritation and inflammation to extensive tissue damage (necrosis and sloughing) at the site of injection; amputation has been required rarely.(See Cautions: Precautions and Contraindications.) Severe tissue injury can occur in the presence or absence of extravasation. Purple glove syndrome (PGS), a delayed soft-tissue injury of the hand and forearm, has been reported in patients receiving peripheral IV injections of phenytoin; in at least one case, the condition was reported following oral administration of the drug. PGS is characterized by progressive pain, discoloration, and edema of the distal limb, and may or may not be associated with extravasation. The clinical course of the syndrome typically follows 3 stages. In the initial stage, a distinctive blue or purple skin discoloration appears around the injection site 2-12 hours after phenytoin is administered. This is followed by increasing edema and progression of discoloration distally and proximally over the next 12-24 hours; local skin blistering, sloughing, and ulceration also may occur during this second stage. In the last stage, gradual healing occurs over several days to weeks. PGS generally is a mild and self-limiting condition that can be managed primarily with supportive measures (e.g., limb elevation, application of dry heat); however, in severe cases, tissue necrosis and limb ischemia have occurred requiring surgical intervention such as fasciotomy, skin grafting, or amputation. From initial marketing of the drug in 1956 until June 8, 2010, 43 cases of phenytoin-associated PGS have been reported to the US Food and Drug Administration (FDA); a few of these cases resulted in serious outcomes, including hospitalization and amputation. The specific cause of phenytoin-induced soft-tissue injury is not known, but may be related at least in part to the high alkalinity or presence of vehicles (propylene glycol and ethanol) in the parenteral formulation. Possible risk factors for PGS and other types of severe soft-tissue injury include young or advanced age, female gender, use of small-bore IV catheters, preexisting cardiovascular disease, administration of multiple or large doses, and rapid rates of infusion.